Utah, 2015

Damaging Wind in Utah, August 11, 2015

August 11, 2015 · NWS SLC · 1 event in 1 county or zone

Showers and thunderstorms again developed across Utah on August 11, and a severe wind gust was recorded from one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms again developed across Utah on August 11, and a severe wind gust was recorded from one of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 11, 8:28 AM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 8:28 AM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 AM MDT TUE AUG 11 2015

.SYNOPSIS...MONSOONAL MOISTURE WILL INCREASE FROM SOUTH TO
NORTH ACROSS THE REGION TODAY...AND REMAIN IN PLACE THROUGH MOST
OF THE WEEK.

&&

.DISCUSSION...DEEP LAYER SOUTHERLY FLOW PREVAILS ACROSS THE GREAT
BASIN THIS MORNING...SANDWICHED BETWEEN AN UPPER RIDGE CENTERED
ACROSS THE SOUTHERN PLAINS...AND AN UPPER LOW SPINNING JUST OFF
THE PACIFIC NORTHWEST COAST. THIS FLOW IS ADVECTING DEEP MOISTURE
NORTHWARD ACROSS THE FORECAST AREA...WHERE PW VALUES ARE IN EXCESS
OF 1 INCH AND SURFACE DEW POINT VALUES IN THE 50S ACROSS MUCH OF
SOUTHERN UT...WHILE OVER THE NORTH PW VALUES ARE JUST SHY OF 1
INCH AND DEW POINTS ARE GENERALLY IN THE MID TO UPPER 40S. MORNING
WATER VAPOR SHOWS A WEAK SHORTWAVE EMBEDDED WITHIN THIS SOUTHERLY
FLOW MOVING NORTHWARD ACROSS EAST CENTRAL UT...WHILE FURTHER SOUTH
A LESS DISCERNIBLE FEATURE IS HELPING TO MAINTAIN SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AZ.

FAIRLY EXTENSIVE CLOUD COVER AND MODEST MID LEVEL LAPSE RATES
ACROSS SOUTHERN UT AND NORTHERN AZ WILL LIKELY LIMIT THE DEGREE OF
INSTABILITY THIS AFTERNOON. THE MOST LIKELY AREAS FOR DEEP
CONVECTION WOULD SEEM TO BE ALONG THE NORTHERN AND WESTERN
PERIPHERY OF THIS CLOUD SHIELD ACROSS CENTRAL UT...EVENTUALLY
SPREADING INTO PORTIONS OF NORTHERN UT LATER THIS AFTERNOON INTO
THIS EVENING. HOWEVER ANY BREAKS ACROSS SOUTHERN UT WOULD SEEM TO
SUPPORT THE POTENTIAL FOR HEAVY RAINFALL GIVEN NARROW VERTICAL
CAPE PROFILES...DEEP WARM CLOUD LAYER AND A WEAK UPSLOPE COMPONENT
TO THE FLOW. 00Z CAMS MODELS AND RECENT HRRR RUNS DEPICT A FAIR
AMOUNT OF UNCERTAINTY WITH RESPECT TO JUST HOW WIDESPREAD AND
STRONG CONVECTION WILL BE THIS AFTERNOON...AND GIVEN THIS
UNCERTAINTY COUPLED WITH EXTENSIVE CLOUD COVER HAVE HELD OFF ON
ISSUANCE OF A FLASH FLOOD WATCH...INSTEAD OPTING TO MAINTAIN HEAVY
RAIN WORDING IN THE FORECAST AND MODERATE FLASH FLOOD POTENTIAL.

LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED WEDNESDAY AS THE
AIRMASS REMAINS QUITE MOIST ACROSS THE REGION. BY THURSDAY
SOMEWHAT DRIER AIR ALOFT IS FORECAST TO SPREAD ACROSS THE FORECAST
AREA...HOWEVER WITH AMPLE BOUNDARY LAYER MOISTURE REMAINING IN
PLACE THIS COULD WELL YIELD A MORE FAVORABLE SETUP FOR DEEP
CONVECTION GIVEN AN INCREASE IN SURFACE HEATING.

AT THIS POINT HAVE HELD OFF ON ANY UPDATES BUT WILL MONITOR RADAR
SATELLITE TRENDS AND ADJUST POPS/CLOUD COVER IF NECESSARY.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
SOUTHERLY THROUGH THE TAF PERIOD WITH A 20 PERCENT CHANCE OF
SWITCHING TO THE NORTHWEST THIS AFTERNOON BETWEEN 20-23Z. SHOWERS
AND THUNDERSTORMS WILL INCREASE ACROSS NORTHERN UTAH THIS
AFTERNOON...WITH A 40 PERCENT CHANCE THAT THE TERMINAL WILL BE
IMPACTED BY GUSTY OUTFLOW WINDS...CLOUD-TO-GROUND LIGHTNING...OR
BRIEF MVFR CONDITIONS UNDER HEAVIER SHOWERS AFTER 22Z.

&&

.FIRE WEATHER...A SURGE OF MONSOONAL MOISTURE WILL BRING SHOWERS
AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
THROUGH AT LEAST WEDNESDAY. WITH THIS MOISTURE SURGE WILL ALSO
COME HIGHER DAYTIME RH VALUES WITH EXCELLENT OVERNIGHT RECOVERY.
SOME SLIGHT DRYING IS EXPECTED FOR THE LATTER PORTION OF THE
WEEK...HOWEVER THE THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE
OF PRODUCING WETTING RAINS WILL REMAIN INTO THE UPCOMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 11, 4:59 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT TUE AUG 11 2015

UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA FROM
THE SOUTH TODAY WITH SHOWERS AND THUNDERSTORMS BECOMING MORE
NUMEROUS. LOCAL HEAVY RAIN IS POSSIBLE ALONG WITH THE THREAT OF
ISOLATED FLASH FLOODING. THE SHOWERS AND THUNDERSTORMS WILL
BECOME MORE ISOLATED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN
WEDNESDAY ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA. THESE
STORMS WILL ONCE AGAIN BRING A THREAT OF HEAVY RAIN AND A
HEIGHTENED POTENTIAL FOR FLASH FLOODING.

A SLOW DRYING TREND IS EXPECTED TO START ON THURSDAY AND WILL
CONTINUE INTO THE WEEKEND WITH STORMS BECOMING MORE ISOLATED AND
LESS LIKELY TO PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 11, 1:44 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT TUE AUG 11 2015

UTZ005-112145-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
244 PM MDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 345
PM MDT...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF KNOLLS...OR 25 MILES
SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 30 MPH. ADDITIONAL
STRONG THUNDERSTORMS ARE LOCATED THROUGH WESTERN TOOELE COUNTY.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

A WIND GUST TO 57 MPH WAS REPORTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... KNOLLS AND CLIVE AND INTERSTATE 80
FROM THE BONNEVILLE SALT FLATS TO WEST OF DELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3992 11336 4051 11395 4096 11332 4034 11261
TIME...MOT...LOC 2043Z 231DEG 24KT 4059 11358

CRK

The radar

The Salt Lake City radar (KMTX), 110 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 11, 2:35 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

A 59 mph wind gust was recorded at the Upper Cedar Mountain sensor in the Dugway Proving Ground mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599448.